Click here to read the full article.
The COVID-19 drug Paxlovid can have dangerous interactions with common medications used to treat cardiovascular disease, including certain statins, warned doctors in a new review paper.
A paper published Wednesday in the Journal of the American College of Cardiology shows the combination of nirmatrelvir and ritonavir, or Pfizer’s Paxlovid, can interact with a number of commonly prescribed cardiovascular medications. Ritonavir, first approved to treat HIV in 1996, impacts the CYP450 pathway that’s involved in metabolizing a number of medications—as well as the P-glycoprotein drug efflux pump, according to the paper.
“Co-administration of [Paxlovid] with medications commonly used to manage cardiovascular conditions can potentially cause significant drug-drug interactions and may lead to severe adverse effects,” said an abstract. “It is crucial to be aware of such interactions and take appropriate measures to avoid them.”
The review paper said interactions between Paxlovid and some blood thinners can cause a higher risk of bleeding, and interactions between Paxlovid and cholesterol medications, like statins, can be toxic, according to CNN, citing the research paper. Researchers also warned that certain blood pressure medications combined with Paxlovid can lead to adverse reactions.
Continue reading here.
Scroll down for comments and share your thoughts!